Hail, White
- When
- October 18, 5:38 PM EST to 5:39 PM EST
- Where
- White County, 0.87 mi SW of Monon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.860, -86.880
A combination of strong dynamics, wind shear, and rapid low level moisture return all combined to produce severe weather across much of Northern Indiana. One of several supercell thunderstorms produced a long tracked tornado which reached the high end of EF3.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A combination of strong dynamics, wind shear, and rapid low level moisture return all combined to produce severe weather across much of Northern Indiana. One of several supercell thunderstorms produced a long tracked tornado which reached the high end of EF3.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 18, 4:12 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 PM EDT THU OCT 18 2007
.UPDATE...
HAVE UPDATED GRIDS/ZFP TO ADD TORNADO WATCH 724. ONGOING FORECAST
ALREADY INDICATED TORNADO POTENTIAL...SO NO CHANGES NEEDED
OTHERWISE.
&&
.PREV DISCUSSION... /ISSUED 258 PM EDT THU OCT 18 2007/
NEAR TERM...
..DANGEROUS SIGNIFICANT SEVERE WEATHER OUTBREAK APPEARS IMMINENT...
CONVECTIVE INITIATION IMMINENT ACRS ERN/CNTRL IL AND NORTHWEST INDIANA AS
SECONDARY SW OVR MO STEAMS NEWD W/CORRESPONDING INCREASING FORCED
ASCENT. 18Z SPECIAL SNDG SHOWS DRAMATIC MID LVL COOLING IN RESPONSE
TO THIS FEATURE AND ALREADY VIS SAT SHOWING AGGRAVATED CU DVLPMNT AND
ISOLD SHRA ATTM FM NE IL INTO SW MI IN RESPONSE TO ROBUST SFC
DESTABILIZATION THAT HAD OCCURRED WITHIN DRYSLOT OF DEPARTING LEAD
WAVE AND ENHANCED BY SIG NWD LL MSTR RTN OUT OF THE MID MISSISSIPPI
VALLEY. ALL THIS COMBINED W/DRAMATIC DEEP LYR SHEAR...MID LVL WIND
MAX 120 KTS...AND AUGMENTED THROUGH SFC BACKING IN CONJUNCTION
W/INCREASING MID LVL HGT FALLS ASSOCD W/UPR TROUGH SUGGESTS EXTREME
HIGH END DAMAGING WIND EVENT W/POSSIBILITY OF LONG LIVED SIGNIFICANT
TORNADOES LATE THIS AFTN/EVENING ONCE STORMS GET GOING.
WILL EXPAND ZFP TORNADO MENTION EWD TO INCLUDE NW OH FOR EARLY THIS
EVENING AND WHICH WAS LEFT OUT OF EARLIER UPDATE GIVEN EARLIER STORM
INITIATION WINDOW. IN ADDITION...WILL EXTEND SVR MENTION A BIT LTR
TO ACCOUNT FOR BIT LATER FROPA. OTHERWISE GRADIENT WINDS WILL
DIMINISH SOMEWHAT OVERNIGHT GIVEN NOCTURNAL COOLING AND SOME
STABILIZATION IN THE BNDRY LYR SO WILL LET EARLIER ISSUED WIND
ADVISORY PLAY OUT AT 00Z.
SHORT TERM...
0600 UTC TONIGHT THROUGH FRIDAY...
CONVECTION LOCATION AND MOVEMENT WILL BE CRITICAL TO DETAILED GRIDS
FROM 06Z TO 12Z TONIGHT. USING NAM12 AND EXTRAPOLATION OF CURRENT
CONDITIONS HAVE TRIED TO TIME CONVECTION THROUGH AREA. CHANCE OF
SHOWERS POST FRONTAL THOUGH DRY SLOT LOOKING PRETTY GOOD. COULD BE
SOME MORNING SUN IN DRY SLOT BUT NOT TRYING TO GET FANCY WITH THIS.
MID SHIFT CAN OBSERVE SAT TRENDS AND PENCIL IN AS NECESSARY. COLD
POOL ALOFT SHOULD ALLOW ANY BREAKS TO FILL IN ON FRIDAY. MID LEVEL
SHORT WAVE PASSES MID DAY AND COULD HELP GENERATE SOME INSTABILITY
SHOWERS...ESPECIALLY NORTHWEST.
COOLER AIR TO FILTER INTO WEST LATE TONIGHT WITH FROPA BUT TEMPS MAY
STAY IN LOWER TO MID 60S EAST TIL CLOSE TO 12Z. EXPECT LITTLE
DIURNAL RISE ON FRIDAY UNLESS SUNSHINE FOR A FEW HOURS CAN OCCUR IN
DRY SLOT. OTHERWISE ABOUT A 3 TO 5 DEGREE RISE...IF THAT.
LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...MUCH OF THIS PERIOD WILL HINGE ON
THE DEVELOPMENT AND PROGRESSION OF THE UPPER TROF OVER EASTERN
NORTH AMERICA. THE COMET/UCAR 00Z GFS ENSEMBLE CONFIDENCE FOR 2
METER TEMPS ARE INDICATIVE OF THE DIFFICULTY THE GFS HAS IN
HANDLING THE DEVELOPMENT OF A CUT OFF LOW OVER THE EASTERN CONUS.
AFTER MONDAY MORNING...CONFIDENCE IN ANY SOLUTION BECOME MUCH
BELOW NORMAL. SOLUTIONS RANGE FROM AN ECMWF SUPPORTED UPPER LOW
OVER THE SW CONUS TO A MORE PROGRESSIVE GFS OPEN TROF. IN SOMEWHAT
OF AN OPERATIONAL MODEL CONTRAST...THE ECMWF HAS BEEN CONSISTENT
IN FAVOR OF A SLOWER SOLUTION WITH A CUT OFF LOW OVER THE SW
CONUS. HOWEVER...FOR THIS PACKAGE...FAVOR A MORE GFS SUPPORTED
SOLUTION THAT INCLUDES A SIGNIFICANT SHORTWAVE REACHING THE
FORECAST AREA MONDAY. SATURDAY AND SUNDAY SHOULD STILL BE MILD IN
DRY WITH WEAK RIDGING OVER THE AREA. THE ONGOING FORECAST FOR
MONDAY AND MONDAY NIGHT APPEARS ON TRACK WITH A CHANCE FOR RAIN.
COULD BE A RUMBLE OF THUNDER AS 850 THETA E VALUES ATTEMPT TO RISE
ABOVE 325K. OTHERWISE...FOR TUESDAY THROUGH THURSDAY...DRY
CONDITIONS WITH TEMPERATURES NEAR NORMAL ARE EXPECTED.
PREV DISCUSSION... /ISSUED 158 PM EDT THU OCT 18 2007/
AVIATION...
BORDERLINE MVFR/VFR CONDS FOR FIRST HOUR OF TAFS AT BOTH SITES
SHOULD GIVE WAY TO VFR CIGS UNTIL MAIN LINE OF STORMS ARRIVES
LATER WITH TEMPO MVFR CIGS/VISBYS. PREVIOUS TAFS ON TRACK WITH THUNDER
CHANCES. MINOR CHANGE TO MOVE BACK VCTS GROUP A COUPLE OF HOURS AS
ATMOSPHERE REMAINS WELL CAPPED WEST OF THE CWA. GUSTY SOUTH WINDS
WILL REMAIN A FACTOR THROUGHOUT THE DAY. AFTER 6Z EXPECT A SLIGHT
SHIFT IN WINDS TO SW BUT GUSTS WILL STILL BE LIKELY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
INZ003>006-008-012>017-020-022>025-032.
MI...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ077>080.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR LMZ043-046.
&&
SHORT TERM...LASHLEY
LONG TERM...SKIPPER
NEAR TERM...HOLSTEN
UPDATE...SKIPPER
AVIATION...SIMPSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1113 AM EDT THU OCT 18 2007 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-191515- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1113 AM EDT THU OCT 18 2007 /1013 AM CDT THU OCT 18 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY FROM MID AFTERNOON THROUGH EARLY EVENING. DAMAGING WIND GUSTS UP TO 70 MPH AND ISOLATED TORNADOES ARE POSSIBLE ESPECIALLY WEST OF A LINE FROM HILLSDALE TO PORTLAND. SOUTH WINDS WILL INTENSIFY THROUGH THIS AFTERNOON WITH STRONG WIND GUSTS IN EXCESS OF 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-191515- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1113 AM EDT THU OCT 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT CONDITIONS WILL REMAIN HAZARDOUS TO SMALL CRAFT TODAY AND TONIGHT. THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 40 KNOTS ARE ALSO POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTHWEST WINDS 15 TO 25 KNOTS FRIDAY AND FRIDAY NIGHT WILL CREATE WAVES OF 3 TO 5 FEET. THE WINDS AND WAVES SHOULD THEN SUBSIDE SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The Northern Indiana radar (KIWX), 113 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
9 thunderstorm wind, 6 hail, 3 tornado. Local standard time, as filed.
Golf ball hail significantly damaged a car. Damage is estimated at around $10,000.
Several reports of trees blown down northwest of Warsaw.
Several trees were blown down.
A two foot (2') diameter tree down across State Road 15, just south of Leesburg.
The tornado touched down near the intersection of 12B and Gumwood Roads, just west of Bourbon. Initial damage comprised of damage to shingles on a few roofs as well as some tree damage. As the tornado moved northeast and intensified it blew down a 3/8 mile long stretch of power poles. A total of 16 homes suffered damage from the tornado, 3 were destroyed, 1 suffered major damage and 12 suffered minor damage. Some barns, storage sheds, silos and garages suffered damage of varying degrees as well. The tornado reached the higher end of EF2 as it entered into Kosciusko County. A Bourbon Fire Department grass truck crashed into a ditch during the storm, with the driver being taken to the hospital for unknown injuries. It is not known as to why the crash occurred. 3 other non-specific minor injuries were reported. Damage is estimated at around $600,000.
The tornado continued tracking northeast from Marshall county into extreme northwestern Kosciusko county. 116 structures were reported to have some sort of damage. 17 homes were destroyed, 6 suffered major damage and 17 minor damage. A horse was killed in a barn that was destroyed. Damage estimated around 3 million dollars.
The tornado continued northeast out of Kosciusko County into the southeast side of Nappanee where the most extensive damage occurred. The width of the tornado decreased to one quarter mile and intensified just south of US-6 and County Road 7 as wind speeds increased to around 165 mph, in the upper range of the EF3 rating. The tornado went through an area populated by homes, restaurants, convenience stores and 3 RV plants, all of which sustained varying degrees of damage. Local officials reported that 459 buildings were damaged. Of these, 352 were homes with 52 of those being destroyed or uninhabitable. 81 businesses were damaged and 26 destroyed. A few minor injuries were also reported, mainly from people trapped in some of the houses and a few businesses. The tornado continued into the Blackstone subdivision where numerous homes were damaged or destroyed. The tornado continued to west of New Paris near the intersection of County Roads 46 and 17 where it lifted. Numerous vehicles of all varieties sustained severe damage. Damage is estimated around $11 million.
A local newspaper reported tree limbs being blown onto power lines in the Walton and Young America area.
A car and semi were blown off the I-80 toll road near mile marker 114. No injuries were reported.
A tree fell onto a home, causing minor roof damage estimated at $2,000.
An eight inch (8) diameter tree was blown down across power lines.
Numerous trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyThe tornado archive for Indiana, 2007Warnings in Indiana, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59331, 59344, 59332, 59333, 59334, 59335, 59336, 59337, 59338, 59339, 55287, 55288, 55289, 60631, 59340, 59341, 59342, 59343.